Illinois, 2008Flash Flooding and Flooding in Illinois, February 4 to 9, 2008
February 4 to 9, 2008 · NWS LOT · 4 events in 2 counties and zones
Heavy rain fell onto saturated and frozen ground across east central Illinois which produced flash flooding on February 4th and 5th. Flooding then continued for several days.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.5 million
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain fell onto saturated and frozen ground across east central Illinois which produced flash flooding on February 4th and 5th. Flooding then continued for several days.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 4, 5:26 PM CST, 4 hours 4 minutes earlier.
Area forecast discussion, Feb 4, 5:26 PM CST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
526 PM CST MON FEB 4 2008
.DISCUSSION...
402 PM CST
THE FOG WILL BE ACROSS THE REGION THROUGH MIDNIGHT. THERE IS WARM
AIR ADVECTING INTO NORTHERN ILLINOIS. THIS WARM AIR OVER THE HAS
WATER VAPOR CONDENSING AND FOG IS FORMING. THERE IS AN INVERSION
AT 3460 FEET SEEN ON THE ACARS SOUNDING AT ORD AT 2105 UTC. WE
EXPECT THIS INVERSION TO REMAIN OVER NIGHT. THE SURFACE WIND WILL
SHIFT TO THE WEST LATER TONIGHT AS A WEAK COLD FRONT MOVES THROUGH
ILLINOIS AND INTO INDIANA. THIS MAY BREAK UP THE FOG SUCH THAT THE
VISIBILITY MAY INCREASE TO 1 TO 2 MILES.
THE NEXT LOW WILL MOVE ALONG THIS FRONT FROM TEXAS AND INTO EAST
CENTRAL INDIANA. THIS WILL OCCUR TUESDAY AFTERNOON THROUGH
WEDNESDAY MORNING. BY WEDNESDAY AFTERNOON THE GFS AND WRF MODELS
FORECAST THE LOW OVER PENNSYLVANIA. NORTHERN ILLINOIS WILL BE IN
THE UPPER AIR FRONTOGENICAL REGION IN RELATIONSHIP TO THE SURFACE
LOW AND UPPER AIR TROUGH. THIS WILL OCCUR TUESDAY NIGHT AND
WEDNESDAY MORNING. WE EXPECT THE LIFT ASSOCIATED WITH THIS REGION
WILL PRODUCE SNOW IN NORTHERN ILLINOIS AND NORTHWEST INDIANA. THE
HEAVIEST SNOW BAND WILL BE NORTH OF THE KANKAKEE RIVER..BUT WE
EXPECT SNOW SOUTH OF THE KANKAKEE RIVER. THE COUNTIES OF FORD...
IROQOUIS...NEWTON...JASPER AND BENTON MAY HAVE A PERIOD OF RAIN
AND SNOW MIXED. WE EXPECT THE SNOW AMOUNTS TO BE LESS IN THOSE
COUNTIES.
MOST OF THE PRECIPITATION WILL BE OVER WEDNESDAY AFTERNOON. COLD
AIR WILL RETURN TO THE REGION FOR THURSDAY AND FRIDAY.
&&
.AVIATION...
0000 UTC TAFS...CONDITIONS HAVE PRETTY MUCH BOTTOMED OUT AS LOW AS
THEY CAN GET AT ALL TERMINALS AND REALLY SEE NO OPPORTUNITY FOR
IMPROVEMENT FOR THE NEXT SEVERAL HOURS. WEAK SURFACE LOW OVER NE
MO IS PROGGED TO TRACK NORTHEASTWARD AND GIVE FRONT A NUDGE TO THE
SOUTHEAST LATE THIS EVENING INTO THE OVERNIGHT HOURS. WINDS WILL
SHIFT TO THE NORTHWEST BEHIND THE FRONT AND SOME WEAK COLD AIR
ADVECTION SHOULD BE ENOUGH FOR SOME MINOR IMPROVEMENT IN
CONDITIONS LATE THIS EVENING INTO THE OVERNIGHT. IF ANYTHING MAY
BE TOO OPTIMISTIC WITH UPWARD TREND IN VSBY/CIGS BY 04Z...BUT WILL
CLOSELY MONITOR CONDITIONS NEXT COUPLE OF HOURS TO SEE HOW
CONDITIONS RESPOND OVER SE IA/NE MO FOLLOWING PASSAGE OF THE
SURFACE WAVE AND WILL AMEND TAFS ACCORDINGLY.
WHILE COLD AIR ADVECTION NOT EXPECTED TO BE OVERLY STRONG...THE
DEPTH OF THE COLD AIRMASS PROGGED TO SLOWLY INCREASE LATE TONIGHT
INTO WEDNESDAY WHICH SHOULD ALLOW CIGS TO SLOWLY RISE TO HIGH END
IFR AND PROBABLY MVFR BY WEDNESDAY. AS SURFACE LOW BEGINS TO
DEEPENS TO OUR SOUTHWEST TOMORROW AFTERNOON LOOK FOR WINDS TO
PICK UP WITH GUSTS TO 20KT FROM THE NORTHEAST LIKELY BY LATE
AFTERNOON. NOT EXPECTING PRECIP FROM THAT LOW TO AFFECT THE
TERMINALS UNTIL JUST BEYOND THIS TAF PERIOD.
IZZI
&&
.MARINE...
149 PM CST
SURFACE LOW ACROSS WESTERN MISSOURI WILL TRACK INTO NORTHERN
ILLINOIS THIS EVENING...AND THEN ACROSS CENTRAL LAKE MICHIGAN
DURING THE OVERNIGHT HOURS. THIS WILL RESULT IN EAST WINDS
SHIFTING TO THE SOUTH ACROSS THE SOUTH HALF THIS EVENING...WITH
EAST WINDS CONTINUING THIS EVENING FOR NORTHERN LAKE MICHIGAN. AS
THIS LOW CONTINUES EAST TO LAKE HURON LATE TONIGHT...WINDS OVER
LAKE MICHIGAN WILL BECOME NORTH NORTHWEST. NORTH WINDS TO 20 KNOTS
WILL CONTINUE TOMORROW AND BEGIN TO VEER TO NORTHEAST TOMORROW
EVENING AND STRENGTHEN IN RESPONSE TO NEXT DEVELOPING SFC LOW
ACROSS MID MS RIVER VALLEY. THIS LOW PRESSURE AREA WILL DEEPEN AS
IT MOVES INTO NORTHERN INDIANA BY WEDNESDAY MORNING. GUSTS TO GALE
FORCE ARE POSSIBLE ACROSS SOUTHERN HALF TO SOUTHERN TWO THIRDS OF
LAKE MICHIGAN LATE TOMORROW NIGHT INTO WEDNESDAY AS THIS DEEPENING
SYSTEM MOVES OFF TO THE EAST. WILL BE ISSUING A GALE WATCH FOR
SOUTHERN HALF OF LAKE MICHIGAN AND ALL OF ILLINOIS AND INDIANA
NEARSHORE WATERS FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY
AFTERNOON. A WEAK RIDGE OF HIGH PRESSURE WILL BUILD BACK INTO THE
WESTERN GREAT LAKES WEDNESDAY NIGHT. ANOTHER TROUGH OF LOW
PRESSURE WILL APPROACH FOR THURSDAY WHICH WILL RESULT IN
STRENGTHENING SOUTHWEST WINDS.
MARSILI
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...DENSE FOG ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR ILZ003>006-008-
010>014-019>023-032-033-039.
WINTER STORM WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY
AFTERNOON FOR ILZ003>006-008-010>014-019>022-032.
IN...DENSE FOG ADVISORY UNTIL MIDNIGHT CST /1 AM EST/ TONIGHT FOR
INZ001-002-010-011-019.
WINTER STORM WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY
AFTERNOON FOR INZ001-002.
LM...DENSE FOG ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR LMZ740>745.
GALE WATCH FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY AFTERNOON
FOR LMZ740>745-777-779.
&&
WFO LOTHazardous weather outlook, Feb 4, 7:18 PM CST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
718 PM CST MON FEB 4 2008
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
060130-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
718 PM CST MON FEB 4 2008 /818 PM EST MON FEB 4 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...TONIGHT.
WIDESPREAD DENSE TO VERY DENSE FOG WILL PERSIST ACROSS THE AREA
THIS EVENING. SOME IMPROVEMENT WILL OCCUR IN NORTH CENTRAL
ILLINOIS AFTER MIDNIGHT WITH THE FOG THINNING A BIT. THIS
IMPROVING TREND WILL SPREAD SOUTHEASTWARD ACROSS THE REST OF THE
AREA DURING THE OVERNIGHT AND PRE DAWN HOURS.
THERE WILL BE ISOLATED TO SCATTERED THUNDERSTORMS THIS EVENING
SOUTH OF A STREATOR TO MICHIGAN CITY LINE. SOME OF THESE
THUNDERSTORMS MAY PRODUCE HAIL AND GUSTY WINDS.
LOCALIZED ICE JAM FLOODING WILL CONTINUE ALONG PORTIONS OF THE
ROCK AND KANKAKEE RIVERS. CONTINUED SNOW MELT ACROSS THE AREA...
AS WELL AS MORE RAIN IN EAST CENTRAL ILLINOIS INTO NORTHWEST
INDIANA MAY LEAD TO RISES ON AREA RIVERS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
RAIN WILL SPREAD FROM SOUTH TO NORTH TUESDAY WITH THE RAIN MIXING
WITH SNOW IN NORTH CENTRAL AND NORTHEAST ILLINOIS. THE
PRECIPITATION WILL CHANGE TO ALL SNOW FROM NORTHWEST TO SOUTHEAST
TUESDAY NIGHT. SNOW WILL PERSIST INTO WEDNESDAY MORNING BEFORE
DIMINISHING DURING THE AFTERNOON. SNOWFALL TOTALS OF 4 TO
8 INCHES
ARE POSSIBLE ACROSS NORTH CENTRAL AND FAR NORTHEAST ILLINOIS BY
MID AFTERNOON WEDNESDAY.
THERE IS A CHANCE OF MORE SNOW ON THURSDAY.
LOCALIZED ICE JAM FLOODING IS LIKELY TO CONTINUE ALONG PORTIONS
OF
THE ROCK AND KANKAKEE RIVERS. CONTINUED RUNOFF FROM SNOW MELT AND
RAINFALL WILL LIKELY LEAD TO ADDITIONAL RISES ON RIVERS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS REPORTS OF SEVERE WEATHER THIS EVENING ARE REQUESTED.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ740>745-060130-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
718 PM CST MON FEB 4 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS
NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE
WATERS OF LAKE MICHIGAN.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
GALE FORCE WINDS ARE EXPECTED LATE TUESDAY NIGHT AND WEDNESDAY.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-060130-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
718 PM CST MON FEB 4 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS
OF LAKE MICHIGAN.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
GALE FORCE WINDS ARE EXPECTED SOUTH OF A TWO RIVERS TO MANISTEE
LINE LATE TUESDAY NIGHT AND WEDNESDAY.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
TRS
Flash Flood, Ford
- When
- February 4, 9:30 PM CST to February 5, 7:00 AM CST
- Where
- Ford County, 1.55 mi NW of Paxton to 2.07 mi NNE of Piper City
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $500,000
- Reported by
- Law Enforcement
- Coordinates
- 40.487, -88.119
Flash flooding was reported throughout much of Ford County. Deep and fast flowing water was flowing across many roads. Piper City reported 2.69 inches of rainfall, Paxton reported 2.25 inches and Gibson City reported 2.13 inches.
Flash Flood, Iroquois
- When
- February 4, 10:00 PM CST to February 5, 7:00 AM CST
- Where
- Iroquois County, 5.06 mi NNW of La Hogue to 2.07 mi SW of Loda
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $1.0 million
- Reported by
- Law Enforcement
- Coordinates
- 40.837, -88.120
Flooding was reported across much of Iroquois County. Many roads were flooded with two feet of water flowing across some roadways. Watseka measured 2.25 inches of rainfall and Milford measured 1.81 inches. Many homes and basements were flooded in Watseka.
Flood, Ford
- When
- February 5, 7:00 AM CST to February 9, 8:00 PM CST
- Where
- Ford County, 1.56 mi NW of Paxton to 2.06 mi NNE of Piper City
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Trained Spotter
- Coordinates
- 40.487, -88.119
After heavy rain and flash flooding on February 4th and February 5th, flooding continued for several days due to saturated and frozen ground.
Flood, Iroquois
- When
- February 5, 7:00 AM CST to February 9, 8:00 PM CST
- Where
- Iroquois County, 5.06 mi NNW of La Hogue to 2.07 mi SW of Loda
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Trained Spotter
- Coordinates
- 40.837, -88.120
After heavy rain and flash flooding on February 4th and February 5th, flooding continued for several days due to saturated and frozen ground.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Indiana, February 4 to 9, 20083 deaths · $2.5 million · 5 events
- Dense Fog in Illinois, February 4, 20082 deaths · 6 injured · 3 events
- Dense Fog in Illinois, February 4, 20081 death · 21 injured · 3 events
- Dense Fog in Indiana, February 4, 20081 death · 2 injured · $50,000 · 1 event
- Dense Fog in Illinois, February 4 to 5, 20081 death · 35 events
- Dense Fog in Iowa, February 4, 200821 events
- Ice Storm in Iowa, February 4, 2008$20,000 · 4 events
- Lightning Strike in Arizona, February 4, 2008$20,000 · 1 event
- Flash Flooding and Hail in Missouri, February 4 to 5, 20084.25 in hail · 15 events
- Dense Fog in Wisconsin, February 4, 200814 events
- Dense Fog in Illinois, February 4, 200813 events
- Dense Fog in Missouri, February 4, 20081 injured · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87084, 87085, 87127, 87130.